Minnesota, 2016

Damaging Winds in Minnesota, August 3 to 4, 2016

August 3 to 4, 2016 · NWS DLH · 24 events in 6 counties and zones

An evening cluster of storms in eastern North Dakota and northwest Minnesota moved into northeast Minnesota overnight and into the early morning. Bow echoes within the cluster of storms caused damaging winds parts of central and northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An evening cluster of storms in eastern North Dakota and northwest Minnesota moved into northeast Minnesota overnight and into the early morning. Bow echoes within the cluster of storms caused damaging winds parts of central and northeast Minnesota. Among the hardest hit areas were the Brainerd, Gull Lake, and Nisswa areas where many trees and power lines were blown down. A Minnesota icon, a 3-ton statue of Babe the Blue Ox at Paul Bunyan Land east of Brainerd, was toppled over by the winds. There was tree and tent damage at the Crow Wing County Fairgrounds in Brainerd. The damage suggested widespread sustained wind speeds of 70 to 90 mph. Another hard hit area was the Twig community west-northwest of Duluth, where another bowing storm brought 70 to 90 mph through the area that brought down many trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 11:10 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 3, 11:10 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1210 AM CDT THU AUG 4 2016

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Aug 3 2016

The Northland could see a couple rounds of severe weather tonight
and Thursday. Please read on for details.

Much of the Northland had clear skies as of this afternoon because
of high pressure over the Great Lakes region. The exception was a
an areas of overcast/broken cloud cover over central Minnesota
associated with a passing shortwave in the near-zonal flow aloft.
This shortwave should continue moving east-northeast through this
evening.

Thunderstorms will likely develop across southern Canada and the
central/eastern Dakotas ahead of an eastward moving cold front
through the High Plains. The cold front was associated with an
area of low pressure near the border between Saskatchewan and
North Dakota. Many models suggest the outflow from the
individual/clusters of storms in the Dakotas could coalesce into a
line/bow of storms which could bring strong winds to as far as
north central Minnesota around midnight or during the wee hours of
Thursday morning. The storms will be feeding off warm and humid
southerly flow, with a 30 to 45 knot low level jet developing over
northern Minnesota tonight. Precipitable water values will
approach 2 inches, so heavy rain is possible too. The flash
flooding threat may be limited since it appears the storms could
track east relatively quickly, especially if the mode is the
line/bow as many of the high resolution models, such as the hrrr,
ncep wrf, regional canadian, and hopwrf are suggesting. The storms
will likely weaken as they approach more eastern areas of
northeast Minnesota early in the morning, but there could still
be gusty winds for places like the Twin Ports. The regional
canadian model is the most aggressive with the suggested wind
threat and translates storms much farther east and more quickly
than other models during the morning. Overnight lows will be
bolster by the coming cloud cover and southerly flow, with lows
in the upper 60s to around 70 degrees.

There will likely be lingering elevated showers and storms across
northeast minnesota and into western parts of northwest Wisconsin
during the morning hours after sunrise amidst the lingering strong
low level jet, and due to the synoptic lift generated by the
falling heights from the east with a potent upper low moving east
across southern Canada. Daytime heating, which will be affected by
how well skies can scatter amidst the lingering showers and
storms, will contribute to the destabilization of the boundary
layer by around noon. Around this time, thunderstorms could
redevelop and intensify along and ahead of the cold front, near
the border between Minnesota and northwest Wisconsin, as well in
the Arrowhead, as the surface based cap breaks with the help of
falling heights with an approaching shortwave trough. The
NAM12/SREF/GFS indicate a likelihood of 1000 to 2000 J/kg of mixed
layer cape and 30 to 45 knots of deep layer (0 to 6 km) wind shear
for the environment in which these storms will likely develop.
There could be discreet supercells and organized clusters at the
onset, with both a threat for large hail and isolated damaging
wind gusts. However, with time, the storms' outflow could coalesce
and translate into more of a widespread wind threat if the storms
manage to form a line/bow when they move into more eastern areas
of northwest Wisconsin during the late afternoon and early
evening. The precipitable water values around 2 inches will once
again promote heavy rains for storms across northwest Wisconsin,
but the threat of widespread flooding (such as occurred in early
July) should be low because the storms should move relatively
progressively eastward through the afternoon and evening. The July
event was more of a warm front situation in which showers and
storms trained over the same area, near the front, for many hours.
Also, the July event was preceded by heavy rains earlier that
morning, which saturated the soils. Thursday's situation will be
different. Isolated flash flooding is possible if 2 or 3
substantial storms can train over the same area within the time
span of a few hours.

Mostly clear skies and gusty westerly winds will develop Thursday
in the wake of the passing cold front. Highs should reach the
upper 70s to low 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Aug 3 2016

The cold front exits northwest Wisconsin by 06Z/1am Friday.
Expect a few severe storms in the evening, then just a general
thunder mention through 06Z for any leftovers. Good shot of cold
air advection behind the front with a drier airmass. High pressure
builds across the area late Thursday night and lasts through
Monday. Northwest flow aloft will keep temps comfortable through
Saturday night. On Sunday, the surface high drifts over the
central Great Lakes. This allows warm and moist air to begin to
return to the forecast area Sunday afternoon. The flow becomes
southerly in the mid levels Monday afternoon, but ridging aloft
prevails. With forcing lacking, have removed the mention of
storms. Monday night, the models begin to diverge in their
solutions. The GFS attempts to bring a cold front into western
Minnesota late. The ECMWF has a warm front lifting northeastward
through southern Minnesota. Meanwhile, the surface high is near
the eastern Great Lakes. This results in a low confidence approach
to pops and have low chances to account for this variability.
Model differences are even larger on Tuesday and used a blended
approach to handle pops and weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1210 AM CDT THU AUG 4 2016

Thunderstorms now moving into KINL will continue to spread
southeast in the next several hours...affecting each of the
terminals for at least a couple hours with MVFR
conditions...perhaps even IFR conditions at times. Behind the
storms there may be a short period of fog with MVFR visibilities.
After 15z west-northwest winds expected to increase with sustained
speeds 15-18kts with gusts to 25kts at times. Winds to diminish in
the 00z-03z time range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  69  81  57  74 /  40  60  10   0
INL  69  78  56  73 /  80  50  10  10
BRD  71  81  58  77 /  70  60   0   0
HYR  71  83  57  76 /  10  70  20   0
ASX  68  85  59  77 /  10  60  20   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...GSF
AVIATION...LE
Hazardous weather outlook, Aug 3, 8:10 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
910 PM CDT WED AUG 3 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041015-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
910 PM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST INTO NORTHEAST
MINNESOTA TONIGHT...AHEAD OF AN APPROACHING COLD FRONT. THE STORMS
WILL MOST LIKELY AFFECT NORTHEAST MINNESOTA BEGINNING AROUND
MIDNIGHT...AND THEN MOVING EAST THROUGH THE EARLY MORNING HOURS
OF THURSDAY MORNING. THE GREATEST RISK FOR SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND HEAVY RAIN...IS FOR AREAS OF NORTH CENTRAL AND
CENTRAL MINNESOTA...SUCH AS THE INTERNATIONAL FALLS...GRAND
RAPIDS...AND BRAINERD LAKES AREAS. PLEASE STAY TUNED FOR MORE
DETAILS ON THE POTENTIAL FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL SPREAD EAST THROUGH NORTHEAST MINNESOTA
THURSDAY MORNING...THEN INTO NORTHWEST WISCONSIN IN THE AFTERNOON
AND EVENING...AS A COLD FRONT MOVES EAST THROUGH THE REGION. SOME
STORMS COULD BE STRONG TO SEVERE...INCLUDING THE RISK OF DAMAGING
WINDS...HEAVY RAIN AND LOCAL FLASH FLOODING...AND LARGE HAIL. THE
GREATEST RISK OF SEVERE WEATHER IS ACROSS NORTHWEST WISCONSIN.
PLEASE STAY TUNED FOR MORE INFORMATION ON THE POTENTIAL FOR SEVERE
WEATHER.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-041015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
910 PM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A LOW CHANCE OF THUNDERSTORMS REACHING WESTERN LAKE
SUPERIOR BEFORE DAWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL SPREAD ACROSS WESTERN LAKE SUPERIOR DURING THE
DAY THURSDAY. SOME STORMS COULD BE STRONG TO SEVERE. THE GREATEST
RISK OF SEVERE WEATHER WILL BE FOR AREAS NEAR THE SOUTH SHORE
ALONG NORTHWEST WISCONSIN.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY
NIGHT AND TUESDAY.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 3, 10:18 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1118 PM CDT WED AUG 3 2016

MNZ010-018-040445-
NORTH ITASCA-KOOCHICHING-
1118 PM CDT WED AUG 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
WESTERN KOOCHICHING COUNTIES...

AT 1117 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 12 MILES SOUTH OF BAUDETTE...TO UPPER RED LAKE...AND MOVING EAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...BIG FALLS...NORTHOME...SQUAW LAKE...MIZPAH...ALVWOOD...
GEMMELL...LOMAN...MARGIE...PELLAND...MANITOU...GRAND FALLS...
ORTH AND INDUS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
      4863 9384 4857 9380 4853 9382 4852 9380
      4851 9365 4853 9363 4852 9361 4854 9348
      4761 9413 4775 9442 4867 9443 4871 9442
TIME...MOT...LOC 0417Z 291DEG 34KT 4854 9451 4810 9493

LE
Special weather statement, Aug 3, 11:14 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1214 AM CDT THU AUG 4 2016

MNZ010-018-025-040545-
NORTH CASS-NORTH ITASCA-KOOCHICHING-
1214 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CASS...
NORTHWESTERN ITASCA AND KOOCHICHING COUNTIES...

AT 1214 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR LOMAN...TO NEAR NORTHOME...TO NEAR RICE LAKE...AND MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLEFORK...BIG FALLS...NORTHOME...EFFIE...SQUAW LAKE...MIZPAH...
ALVWOOD...GEMMELL...OSLUND...MARGIE...PELLAND...MANITOU...INGER...
LOMAN...LAKE WINNIBIGOSHISH...LEECH LAKE...SPRING LAKE...CASS LAKE...
WILKINSON AND SAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4863 9384 4852 9380 4853 9351 4836 9312
      4757 9384 4711 9466 4741 9467 4741 9442
      4813 9442 4864 9400
TIME...MOT...LOC 0514Z 307DEG 27KT 4847 9384 4786 9434 4736 9539

LE
Special weather statement, Aug 3, 11:46 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1246 AM CDT THU AUG 4 2016

MNZ010-018-025-026-040615-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-KOOCHICHING-
1246 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASS...
NORTHERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...

AT 1245 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES WEST OF EFFIE...TO 6 MILES NORTHWEST OF LAKE
WINNIBIGOSHISH...TO 12 MILES SOUTH OF SHEVLIN...AND MOVING SOUTHEAST
AT 35 MPH.

WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WALKER...DEER RIVER...MARCELL...BIGFORK...NORTHOME...EFFIE...BENA...
FEDERAL DAM...SQUAW LAKE...ZEMPLE...MIZPAH...BOY RIVER...ALVWOOD...
GEMMELL...OSLUND...LEECH LAKE...INGER...BALL CLUB...
LAKE WINNIBIGOSHISH AND DAYS HIGH LANDING.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4740 9467 4741 9442 4785 9442 4811 9401
      4773 9318 4722 9382 4705 9466
TIME...MOT...LOC 0545Z 306DEG 30KT 4789 9388 4750 9431 4736 9521

LE
Special weather statement, Aug 3, 11:50 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1250 AM CDT THU AUG 4 2016

MNZ010-011-018-040615-
NORTH ITASCA-NORTH ST. LOUIS-KOOCHICHING-
1250 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND EASTERN KOOCHICHING COUNTIES...

AT 1250 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES EAST OF INTERNATIONAL FALLS...TO NEAR MARGIE...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...VOYAGEURS NATIONAL PARK...LITTLEFORK...
NETT LAKE...BIG FALLS...KABETOGAMA...RAINY LAKE...KABETOGAMA LAKE...
MARGIE...RANIER...GRAND FALLS...ISLAND VIEW...ERICKSBURG AND RAY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
      4854 9273 4854 9266 4783 9338 4809 9403
      4861 9339 4860 9337 4863 9334 4864 9325
TIME...MOT...LOC 0550Z 274DEG 28KT 4861 9327 4809 9385

LE

The radar

The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 3, 11:52 PM CST
Where
Itasca County, 0.47 mi E of Inger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.550, -93.990

A few 6 to 8 diameter trees were blown down.

Thunderstorm Wind, Cass

When
August 3, 11:58 PM CST
Where
Cass County, 7.51 mi NE of Bena
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
47.440, -94.130

A wind speed was recorded by a personal weather station.

Thunderstorm Wind, Itasca

When
August 4, 12:05 AM CST
Where
Itasca County, 0.69 mi S of Bigfork
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.740, -93.650

A large tree was blown onto a house. The house received minor damages.

Thunderstorm Wind, Cass

When
August 4, 2:02 AM CST
Where
Cass County, 0.84 mi SW of Lake Shr
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.510, -94.360

More than twelve large white pines and poplars were snapped off or toppled by the winds. Some of the fallen trees brought down power lines.

Thunderstorm Wind, Crow Wing

When
August 4, 2:05 AM CST
Where
Crow Wing County, 4.48 mi NW of Brainerd
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.420, -94.260

A pontoon boat on the southwest side of North Long Lake was flipped over by the winds and the dock was damaged.

Thunderstorm Wind, Crow Wing

When
August 4, 2:06 AM CST
Where
Crow Wing County, 2.75 mi WSW of Lake Hubert
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.480, -94.300

This measurement was from a personal weather station on northeast Gull Lake.

Thunderstorm Wind, Crow Wing

When
August 4, 2:08 AM CST
Where
Crow Wing County, 0.48 mi W of Nisswa
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.520, -94.290

Numerous trees were blown down across the Nisswa area.

Thunderstorm Wind, Crow Wing

When
August 4, 2:09 AM CST
Where
Crow Wing County, 2.81 mi SW of Lake Hubert
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.470, -94.290

Numerous trees were blown down near the area of State Highway 371 and Nashway Road. Many roads were blocked by fallen trees and trees were down on power lines.

Thunderstorm Wind, Crow Wing

When
August 4, 2:10 AM CST
Where
Crow Wing County, 0.84 mi NE of Lake Hubert
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.510, -94.240

Blown down trees were blocking Sunset Valley Road north of County Road 13.

Thunderstorm Wind, Crow Wing

When
August 4, 2:12 AM CST
Where
Crow Wing County, 1.18 mi SE of Brainerd
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.360, -94.180

Trees and large branches were blown down across the east side of Brainerd, including in the Brainerd Mall area.

Thunderstorm Wind, Crow Wing

When
August 4, 2:12 AM CST
Where
Crow Wing County, 2.8 mi S of Brainerd
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.330, -94.190

Several trees were blown down and tin roof sheeting was scattered on the road near Southeast 13th Street in Brainerd near the county fairgrounds.

Thunderstorm Wind, Crow Wing

When
August 4, 2:17 AM CST
Where
Crow Wing County, 1.18 mi SW of (Brd)weiland Fld Bra
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.390, -94.150

Two large oak trees, 12 to 18 in diameter, were blown down.

Thunderstorm Wind, Crow Wing

When
August 4, 2:19 AM CST
Where
Crow Wing County, Pequot Lakes Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.600, -94.220

The winds blew down one large, and several small, trees in Breezy Point.

Thunderstorm Wind, Crow Wing

When
August 4, 2:20 AM CST
Where
Crow Wing County, 4.2 mi SE of Woodrow
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
46.350, -94.030

A 3 ton statue of Babe the Blue Ox at Paul Bunyan Land was blown over by the winds. The statue was free-standing.

Thunderstorm Wind, Crow Wing

When
August 4, 2:22 AM CST
Where
Crow Wing County, (Brd)weiland Fld Bra
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
46.400, -94.130

This measurement was from the KBRD ASOS at the Brainerd Airport.

Thunderstorm Wind, Carlton

When
August 4, 2:45 AM CST
Where
Carlton County, 2.93 mi WSW of Cromwell
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.670, -92.940

A large tree, about 80' tall, and many other trees, were blown down.

Thunderstorm Wind, Aitkin

When
August 4, 2:48 AM CST
Where
Aitkin County, 0.95 mi E of Wealthwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.370, -93.630

The Aitkin County Sheriff Department reported some trees were blown down along Minnesota State Highway 18 on the north side of Mille Lacs Lake.

Thunderstorm Wind, St. Louis

When
August 4, 3:18 AM CST
Where
St. Louis County, 2.34 mi NW of Twig
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -92.410

A large tree was blown down.

Thunderstorm Wind, St. Louis

When
August 4, 3:19 AM CST
Where
St. Louis County, 0.69 mi S of Twig
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.890, -92.370

A couple large trees were blown down along Canosia Road near Twig.

Thunderstorm Wind, St. Louis

When
August 4, 3:20 AM CST
Where
St. Louis County, 0.47 mi E of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.920, -92.340

There were large branches blown down along Munger Shaw Road.

Thunderstorm Wind, St. Louis

When
August 4, 3:22 AM CST
Where
St. Louis County, 2.51 mi NE of Bartlett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.950, -92.320

Blown down trees were blocking Esker Trail near Fish Lake.

Thunderstorm Wind, St. Louis

When
August 4, 3:27 AM CST
Where
St. Louis County, 2.34 mi SW of (Dlh)duluth Intl Arp
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.830, -92.240

A tree was blown down along Ugstad Road, halfway between Arrowhead Road and Highway 53.

Thunderstorm Wind, St. Louis

When
August 4, 3:31 AM CST
Where
St. Louis County, 0.84 mi SW of (Dlh)duluth Intl Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.840, -92.210

The measurement was from the KDLH ASOS at the Duluth International Airport.

Thunderstorm Wind, St. Louis

When
August 4, 3:36 AM CST
Where
St. Louis County, 0.84 mi SW of Hunters Park
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.840, -92.080

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657007, 657038, 657030, 657010, 657032, 657008, 657033, 657011, 657015, 657016, 657018, 657028, 657014, 657027, 657009, 657023, 657020, 657031, 657022, 657024, 657025, 657021, 657012, 657013.